Advanced Search
Article Contents
Article Contents

Global well-posedness and asymptotic behavior of solutions to a reaction-convection-diffusion cholera epidemic model

Abstract / Introduction Related Papers Cited by
  • In this paper, we study the initial boundary value problem of a reaction-convection-diffusion epidemic model for cholera dynamics, which was developed in [38], named susceptible-infected-recovered-susceptible-bacteria (SIRS-B) epidemic PDE model. First, a local well-posedness result relying on the theory of cooperative dynamics systems is obtained. Via a priori estimates making use of the special structure of the system and continuation of local theory argument, we show that in fact this problem is globally well-posed. Secondly, we analyze the local asymptotic stability of the solutions based on the basic reproduction number associated with this model.
    Mathematics Subject Classification: Primary: 35B65, 35K57; Secondary: 47H20.


    \begin{equation} \\ \end{equation}
  • [1]

    J. R. Andrews and S. Basu, Transmission dynamics and control of cholera in Haiti: an epidemic model, Lancet, 377 (2011), 1248-1255.doi: 10.1016/S0140-6736(11)60273-0.


    M. Bani-Yaghoub, R. Gautam, Z. Shuai, P. v. d. Driessche and R. Ivanek, Reproduction numbers for infections with free-living pathogens growing in the environment, J. Biol. Dyn., 6 (2012), 923-940.doi: 10.1080/17513758.2012.693206.


    O. Bratteli and P. E. T. Jorgensen, Positive Semigroups of Operators, and Applications, Springer, Dordrecht, Holland, 1984.doi: 10.1007/978-94-009-6484-6.


    E. Bertuzzo, R. Casagrandi, M. Gatto, I. Rodriguez-Iturbe and A. Rinaldo, On spatially explicit models of cholera epidemics, Journal of the Royal Society Interface, 7 (2010), 321-333.doi: 10.1098/rsif.2009.0204.


    D. L. Chao, M. E. Halloran and I. M. Longini Jr., Vaccination strategies for epidemic cholera in Haiti with implications for the developing world, Proc. Natl. Acad. Sci. USA, 108 (2011), 7081-7085.doi: 10.1073/pnas.1102149108.


    C. T. Codeço, Endemic and epidemic dynamics of cholera: The role of the aquatic reservoir, BMC Infectious Diseases, 1 (2001), p1.doi: 10.1186/1471-2334-1-1.


    W. Desch and W. Schappacher, Linearized stability for nonlinear semigroups, in Differential Equations in Banach Spaces, Lecture Notes in Math. 1223, A. Favini and E. Obrecht eds., Springer-Verlag, Berlin, Heidelberg, 1223 (1986), 61-73.doi: 10.1007/BFb0099183.


    S. F. Dowell and C. R. Braden, Implications of the introduction of cholera to Haiti, Emerg. Infect. Dis., 17 (2011), 1299-1300.doi: 10.3201/eid1707.110625.


    P. V. D. Driessche and J. Watmough, Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180 (2002), 29-48.doi: 10.1016/S0025-5564(02)00108-6.


    M. C. Eisenberg, Z. Shuai, J. H. Tien and P. van den Driessche, A cholera model in a patchy environment with water and human movement, Math. Biosci., 246 (2013), 105-112.doi: 10.1016/j.mbs.2013.08.003.


    G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations, Steady-state Problems, Second edition, Springer Monographs in Mathematics, Springer, New York, 2011.doi: 10.1007/978-0-387-09620-9.


    J. P. Grover, S.-B. Hsu and F.-B. Wang, Competition and coexistence in flowing habitats with a hydraulic storage zone, Math. Biosci., 222 (2009), 42-52.doi: 10.1016/j.mbs.2009.08.006.


    D. M. Hartley, J. G. Morris and D. L. Smith, Hyperinfectivity: A critical element in the ability of V. cholerae to cause epidemics?, PLoS Med., 3 (2006), 63-69.doi: 10.1371/journal.pmed.0030007.


    S.-B. Hsu, J. Jiang and F.-B. Wang, On a system of reaction-diffusion equations arising from competition with internal storage in an unstirred chemostat, J. Differential Equations, 248 (2010), 2470-2496.doi: 10.1016/j.jde.2009.12.014.


    S.-B. Hsu, F.-B. Wang and X.-Q. Zhao, Dynamics of a periodically pulsed bio-reactor model with a hydraulic storage zone, J. Dynam. Differential Equations, 23 (2011), 817-842.doi: 10.1007/s10884-011-9224-3.


    S.-B. Hsu, F.-B. Wang and X.-Q. Zhao, Global dynamics of zooplankton and harmful algae in flowing habitats, J. Differential Equations, 255 (2013), 265-297.doi: 10.1016/j.jde.2013.04.006.


    R. I. Joh, H. Wang, H. Weiss and J. S. Weitz, Dynamics of indirectly transmitted infectious diseases with immunological threshold, Bull. Math. Biol., 71 (2009), 845-862.doi: 10.1007/s11538-008-9384-4.


    S. Kakutani, Concrete representation of abstract (M)-spaces (a characterization of the space of continuous functions), Ann. Math., 42 (1941), 994-1024.doi: 10.2307/1968778.


    C. Kapp, Zimbabwe's humanitarian crisis worsens, Lancet, 373 (2009), p447.doi: 10.1016/S0140-6736(09)60151-3.


    T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, Heidelberg, 1995.


    S. Liao and J. Wang, Stability analysis and application of a mathematical cholera model, Math. Biosci. Eng., 8 (2011), 733-752.doi: 10.3934/mbe.2011.8.733.


    R. Martin and H. L. Smith, Abstract functional differential equations and reaction-diffusion systems, Trans. Amer. Math. Soc., 321 (1990), 1-44.doi: 10.1090/S0002-9947-1990-0967316-X.


    C. Mugero and A. Hoque, Review of Cholera Epidemic in South Africa with Focus on KwaZulu-Natal Province, Technical Report. KwaZulu-Natal Department of Health, Pietermaritzburg, South America, 2001.


    Z. Mukandavire, S. Liao, J. Wang, H. Gaff, D. L. Smith and J. G. Morris, Estimating the reproductive numbers for the 2008-2009 cholera outbreaks in Zimbabwe, Proc. Natl. Acad. Sci. USA, 108 (2011), 8767-8772.doi: 10.1073/pnas.1019712108.


    A. Pazy, Semigroups of Linear Operators and Application to Partial Differential Equations, Springer-Verlag, New York, 1983.doi: 10.1007/978-1-4612-5561-1.


    R. Piarroux, R. Barrais, B. Faucher, R. Haus, M. Piarroux, J. Gaudart, R. Magloire and D. Raoult, Understanding the cholera epidemic, Haiti, Emerg. Infect. Dis., 17 (2011), 1161-1168.doi: 10.3201/eid1707.110059.


    L. Righetto, E. Bertuzzo, R. Casagrandi, M. Gatto, I. Rodriguez-Iturbe and A. Rinaldo, Modeling human movement in a cholera spreading along fluvial systems, Ecohydrol., 4 (2011), 49-55.doi: 10.1002/eco.122.


    A. Rinaldo, E. Bertuzzo, L. Mari, L. Righetto, M. Blokesch, M. Gatto, R. Casagrandi, M. Murray, S. M. Vesenbeckh and I. Rodriguez-Iturbe, Reassessment of the 2010-2011 Haiti cholera outbreak and rainfall-driven multiseason projections, Proc. Natl. Acad. Sci. USA, 109 (2012), 6602-6607.doi: 10.1073/pnas.1203333109.


    D. A. Sack, R. B. Sack and C.-L. Chaignat, Getting serious about cholera, New Engl. J. Med., 355 (2006), 649-651.doi: 10.1056/NEJMp068144.


    Z. Shuai, J. H. Tien and P. van den Driessche, Cholera models with hyperinfectivity and temporary immunity, Bull. Math. Biol., 74 (2012), 2423-2445.doi: 10.1007/s11538-012-9759-4.


    Z. Shuai and P. van den Driessche, Global stability of infectious disease models using Lyapunov functions, SIAM J. Appl. Math., 73 (2013), 1513-1532.doi: 10.1137/120876642.


    Z. Shuai, J. A. P. Heesterbeek and P. van den Driessche, Extending the type reproduction number to infectious disease control targeting contacts between types, J. Math. Biol., 67 (2013), 1067-1082.doi: 10.1007/s00285-012-0579-9.


    H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems, Math. Surveys Monogr. 41, American Mathematical Society, Providence, Rhode Island, 1995.


    J. P. Tian and J. Wang, Global stability for cholera epidemic models, Math. Biosci., 232 (2011), 31-41.doi: 10.1016/j.mbs.2011.04.001.


    H. R. Thieme, Spectral bound and reproduction number for infinite-dimensional population structure and time heterogeneity, SIAM J. Appl. Math., 70 (2009), 188-211.doi: 10.1137/080732870.


    A. R. Tuite, J. H. Tien, M. C. Eisenberg, D. J. D. Earn, J. Ma and D. N. Fisman, Cholera epidemic in Haiti, 2010: Using a transmission model to explain spatial spread of disease and identify optimal control interventions, Annals of Internal Medicine, 154 (2011), 593-601.doi: 10.7326/0003-4819-154-9-201105030-00334.


    X. Wang and J. Wang, Analysis of cholera epidemics with bacterial growth and spatial movement, J. Biol. Dyn., 9 (2015), 233-261.doi: 10.1080/17513758.2014.974696.


    X. Wang, D. Posny and J. Wang, A Reaction-Convection-Diffusion Model for Cholera Spatial Dynamics submitted.


    W. Wang and X.-Q. Zhao, Basic reproduction numbers for reaction-diffusion epidemic models, SIAM J. Appl. Dyn. Syst., 11 (2012), 1652-1673.doi: 10.1137/120872942.

  • 加载中

Article Metrics

HTML views() PDF downloads(430) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint